What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 7, 8:37 PM CST, 23 minutes earlier.
Area forecast discussion, Aug 7, 8:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
937 PM CDT Fri Aug 7 2020
.SHORT TERM...(This evening through Saturday night)
Issued at 317 PM CDT Fri Aug 7 2020
An MCV this afternoon was just north of Fargo and was moving east to
northeast but should take on a more easterly movement with time.
This feature will be a focus for additional showers/storms this
afternoon into tonight across the Northland along with persistent
low level warm/moisture advection. The SPC Analysis Page indicated
MUCAPE values ranged from 500 J/KG over our eastern area to 1500
J/KG west with MLCAPE values from 500-1000 J/KG and these values
will rise further over the next few hours. Deep layer shear is
lacking initially with effective shear values less than 20 knots as
of 20Z. These values are forecast to rise to 25 to 35 knots this
evening as the low level jet increases and the MCV moves closer.
The CAMs are in general agreement but are not handling the current
activity very well. They show storms increasing in coverage and
strength between 7 PM and 9 PM over our western zones, which may
be too slow. They then forecast the storms to evolve into a line
with a bowing structure. Severe storms will be possible late this
afternoon into tonight, with the main threat strong winds.
Secondary threats will be hail and possibly a tornado, especially
if discreet storms occur. Hodographs looks supportive of a tornado
in the low levels and if we get stronger deep layer shear and
discreet storms, the threat will increase. In addition to the
severe threat will be heavy rainfall. Some of the guidance
suggests 2 to 4 inches of rain could occur with locally higher
amounts. Flash Flood Guidance is roughly from 2.5 to 3 inches
across much of central into northern Minnesota and far northwest
Wisconsin.
The storms will move through the Northland tonight and may be
ongoing Saturday morning, especially over eastern areas. They will
diminish in coverage through the day but weak low level convergence
will keep some showers/storms going into the afternoon over the
eastern half of the Northland. They will then end for most areas in
the evening. Expect highs in the lower to mid eighties for most
areas Saturday with dewpoints in the mid sixties to lower seventies.
Chances for showers/storms will increase again late Saturday night
as a shortwave moves into the region from the southwest. Confidence
in shower/storm coverage is not very high as there are some
significant timing/strength differences between the models.
.LONG TERM...(Sunday through Friday)
Issued at 317 PM CDT Fri Aug 7 2020
A moist and unstable airmass will be in place Sunday with PWAT
values 1.5 to 1.7 inches per the GFS and surface dewpoints are
expected to be in the upper sixties to lower seventies. A shortwave
and cold front will move through the region Sunday into Sunday
night. Storms may be ongoing Sunday over portions of the Northland
but guidance is mixed on a lead shortwave with the ECMWF slower and
further south of the GFS. A better chance for showers/storms will
occur Sunday afternoon and night and some of the storms could be
severe. The ECMWF forecasts lower MUCAPE values than the GFS and was
1000-2000 J/KG versus the GFS which is 2 to 3 times higher. The
Canadian is a compromise. The higher shear values will occur behind
the front but will be from 30 to 35 knots ahead which will be
adequate for a severe threat.
A dry period will develop Monday into Tuesday as lower humidity
returns to the region behind the front. We bring chances for
showers/storms back into the forecast mid to late week as the upper
flow begins to back in response to a western upper trough. Dewpoints
will begin going back up late in the week with lower to mid sixties
by Thursday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri Aug 7 2020
Inclement weather on tap for this evening and through the night. A
weather system is currently making its way east across northern MN.
This system is expected to strengthen within the next couple hours
and produce strong to severe storms. All terminals with the
exception of INL have potential to see a strong storm. All modes of
severe are possible with these storms to include hail, damaging
winds, and possibly a tornado. Ceilings are primarily MVFR currently
but as the system approaches expect ceilings to further lower.
Depending on the speed at which these storms roll through the
Northland some terminals could see morning fog as well. Overall,
storms are expected to clear out west to east by morning with low
clouds lingering through the remainder of the forecast.
&&
.MARINE...
Issued at 937 PM CDT Fri Aug 7 2020
A large thunderstorm complex is working its way east this evening
and will make its way into western Lake Superior after midnight.
There is still some uncertainty as to how much strength the storm
will have by the time it makes it to the head of the Lake. Thus far,
the main threats have been excessive lightening and large hail.
Winds in general are expected to be less then 15kts across the lake,
but locally increased winds from the storm moving through cannot be
ruled out. Saturday could see some isolated storm threat across the
lake primarily in the afternoon hours. Sunday is the next day we are
keeping an eye out on for possibly severe storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 63 82 62 80 / 70 40 20 60
INL 65 82 54 83 / 60 20 10 50
BRD 69 84 62 83 / 90 30 20 70
HYR 65 83 65 85 / 80 50 20 60
ASX 64 86 64 85 / 70 60 20 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Aug 7, 8:47 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
947 PM CDT Fri Aug 7 2020
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090300-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
947 PM CDT Fri Aug 7 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Scattered thunderstorms will continue to move eastward across the
Northland tonight. A few of these storms may be severe with
damaging winds and large hail. Expect frequent lightning and
heavy rain that could lead to some localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another round of severe storms are possible late Sunday afternoon
through Sunday night. Large hail, damaging winds, and an isolated
tornado are possible. Expect frequent lightning and heavy rain
that could lead to some localized flooding.
There will be periodic chances for thunderstorms Tuesday night
through Thursday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed tonight as storms continue to move
across northeast Minnesota into northwest Wisconsin.
LSZ121-140>148-090300-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
947 PM CDT Fri Aug 7 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
Thunderstorms will be likely tonight. A few of these storms may
be severe with large hail, damaging winds, frequent lightning and
heavy rain possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another round of severe storms are possible Sunday afternoon
through Sunday night. Large hail, damaging winds, frequent
lightning and heavy rain are possible.
There will be additional chances of thunderstorms Wednesday
afternoon through Thursday.
Unruh/LE
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 7, 6:48 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
748 PM CDT Fri Aug 7 2020
MNZ018-025-026-080115-
North Cass-North Itasca-South Itasca-
748 PM CDT Fri Aug 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ITASCA AND
NORTHERN CASS COUNTIES...
At 747 PM CDT, strong thunderstorms were along a line extending from
near Lake Winnibigoshish, to Akeley, and moving east at 30 mph.
Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Walker, Deer River, Longville, Bena, Federal Dam, Zemple, Boy River,
Leech Lake, Ball Club, Lake Winnibigoshish, Woman Lake, Wilkinson,
Boy Lake, Ten Mile Lake, Ball Club Lake, Portage Lake, Mud Lake, Six
Mile Lake, Brevik, and Goose Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes, including Leech Lake and seek
shelter on shore in a sturdy shelter or a hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Minnesota.
LAT...LON 4724 9466 4751 9418 4753 9343 4691 9435
4696 9466
TIME...MOT...LOC 0047Z 266DEG 26KT 4741 9412 4700 9473
LESpecial weather statement, Aug 7, 7:19 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
819 PM CDT Fri Aug 7 2020
MNZ018-025-026-080145-
North Cass-North Itasca-South Itasca-
819 PM CDT Fri Aug 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ITASCA AND
NORTHERN CASS COUNTIES...
At 818 PM CDT, strong thunderstorms were along a line extending from
7 miles northwest of Marcell, to Days High Landing, to 6 miles
northeast of Hackensack, and moving east at 25 mph.
Wind gusts up to 40 mph, torrential rainfall, and frequent cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Grand Rapids, Walker, Cohasset, Coleraine, Deer River, Marcell,
Bigfork, Remer, Taconite, Longville, Bena, Federal Dam, Zemple, Boy
River, Leech Lake, Inger, Days High Landing, Pokegama Dam, Gunn, and
Ball Club.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4779 9340 4725 9338 4693 9420 4707 9464
4744 9414 4771 9397
TIME...MOT...LOC 0118Z 271DEG 20KT 4766 9383 4726 9382 4702 9445
MeldeLocal storm report, Aug 7, 7:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
855 PM CDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 4 ENE BREVIK 47.10N 94.22W
08/07/2020 E0.25 INCH CASS MN TRAINED SPOTTER
PEA SIZED HAIL REPORTED ALONG WITH GUSTY
WINDS AND HEAVY RAINFALL.
&&
WFUSpecial weather statement, Aug 7, 7:55 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
855 PM CDT Fri Aug 7 2020
MNZ018-025-026-035-080230-
Northern Aitkin-North Cass-North Itasca-South Itasca-
855 PM CDT Fri Aug 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ITASCA AND
NORTHEASTERN CASS COUNTIES...
At 854 PM CDT, strong thunderstorms were along a line extending from
near Bigfork, to Coleraine, to Longville, and moving east at 25 mph.
Wind gusts up to 40 mph, pea size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Hibbing, Grand Rapids, Cohasset, Coleraine, Keewatin, Nashwauk, Deer
River, Marcell, Bigfork, Remer, Taconite, Zemple, Boy River,
Pengilly, Days High Landing, Pokegama Dam, Gunn, Ball Club,
Blackberry, and Bovey.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4739 9385 4775 9376 4783 9322 4747 9306
4726 9307 4693 9390 4703 9435
TIME...MOT...LOC 0154Z 267DEG 22KT 4769 9363 4729 9345 4700 9418
MeldeSpecial weather statement, Aug 7, 8:55 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
955 PM CDT Fri Aug 7 2020
MNZ025-033-034-080315-
Crow Wing-North Cass-South Cass-
955 PM CDT Fri Aug 7 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASS AND NORTHWESTERN
CROW WING COUNTIES...
At 955 PM CDT, a strong thunderstorm was 7 miles southwest of Woman
Lake, or 20 miles southeast of Walker, moving east at 15 mph.
Another strong thunderstorm was near Chamberlain, also moving east
at 15 mph.
Wind gusts up to 40 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Crosslake, Pine River, Fifty Lakes, Wabedo, Hackensack, Backus, Woman
Lake, Oshawa, Ten Mile Lake, Chickamaw Beach, Manhattan Beach,
Pheasant Lake, Lake Ada, Swanburg, Lower Whitefish Lake, Big Trout
Lake, Webb Lake, Pontoria, and Big Portage Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4691 9404 4666 9415 4681 9466 4701 9466
TIME...MOT...LOC 0254Z 284DEG 14KT 4684 9434
LE
Special weather statement, Aug 7, 9:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
1000 PM CDT Fri Aug 7 2020
MNZ019-026-035-037-080330-
Central St. Louis-Northern Aitkin-Carlton/South St. Louis-South
Itasca-
1000 PM CDT Fri Aug 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA...
NORTHEASTERN AITKIN AND SOUTHWESTERN ST. LOUIS COUNTIES...
At 1000 PM CDT, strong thunderstorms were along a line extending from
7 miles north of Chisholm, to near Cherry, to near Toivola, to near
Jacobson, and moving east at 35 mph.
Wind gusts up to 40 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Hibbing, Virginia, Chisholm, Eveleth, Mountain Iron, Gilbert, Buhl,
Biwabik, Cherry, Swan River, Floodwood, Warba, Toivola, Meadowlands,
Jacobson, Makinen, Franklin, Goodland, Ball Bluff, and Elmer.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4776 9246 4743 9231 4720 9245 4688 9292
4694 9356 4718 9316 4737 9299 4765 9300
TIME...MOT...LOC 0300Z 260DEG 30KT 4759 9285 4738 9278 4716 9292 4696
9331
Melde